Alert archive / Michigan / Small Craft Advisories in 2017
Small Craft Advisory 111, NWS Gaylord, MI
NWS Gaylord, MI issued this small craft advisory at Dec 20, 2017, 4:39 AM EST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Dec 20, 2017, 4:39 AM EST (09:39 UTC)
- Expired
- Dec 20, 2017, 4:18 PM EST
- In force
- 12 hr
- Issued by
- NWS Gaylord, MI
The text
As transmitted.
835 WHUS73 KAPX 200939 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 439 AM EST Wed Dec 20 2017 LMZ323-341-342-344>346-201700- /O.CAN.KAPX.GL.W.0039.000000T0000Z-171220T1200Z/ /O.NEW.KAPX.SC.Y.0111.171220T0939Z-171220T2300Z/ Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- 439 AM EST Wed Dec 20 2017 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING... ...GALE WARNING IS CANCELLED... The National Weather Service in Gaylord has issued A Small Craft Advisory...which is in effect until 6 PM EST this evening. The Gale Warning has been cancelled. * Please see the latest marine forecasts for more detailed information. PRECAUTIONARY/PREPAREDNESS ACTIONS Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. $$ LSZ321-322-201700- /O.CAN.KAPX.GL.W.0039.000000T0000Z-171220T1200Z/ /O.NEW.KAPX.SC.Y.0111.171220T0939Z-171220T2300Z/ Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 439 AM EST Wed Dec 20 2017 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING... ...GALE WARNING IS CANCELLED... The National Weather Service in Gaylord has issued A Small Craft Advisory...which is in effect until 6 PM EST this evening. The Gale Warning has been cancelled. * Please see the latest marine forecasts for more detailed information. PRECAUTIONARY/PREPAREDNESS ACTIONS Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. $$ LHZ345>349-201700- /O.CAN.KAPX.GL.W.0039.000000T0000Z-171220T1200Z/ /O.NEW.KAPX.SC.Y.0111.171220T0939Z-171220T2300Z/ Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- 439 AM EST Wed Dec 20 2017 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING... ...GALE WARNING IS CANCELLED... The National Weather Service in Gaylord has issued A Small Craft Advisory...which is in effect until 6 PM EST this evening. The Gale Warning has been cancelled. * Please see the latest marine forecasts for more detailed information. PRECAUTIONARY/PREPAREDNESS ACTIONS Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. $$
2 follow-up statements
531 WHUS73 KAPX 201642 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 1142 AM EST Wed Dec 20 2017 LHZ345>349-LMZ323-341-342-344>346-LSZ322-201745- /O.CAN.KAPX.SC.Y.0111.000000T0000Z-171220T2300Z/ Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 1142 AM EST Wed Dec 20 2017 ...SMALL CRAFT ADVISORY IS CANCELLED... The National Weather Service in Gaylord has cancelled the Small Craft Advisory. $$ LSZ321-202300- /O.CON.KAPX.SC.Y.0111.000000T0000Z-171220T2300Z/ Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- 1142 AM EST Wed Dec 20 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING... A Small Craft Advisory remains in effect until 6 PM EST this evening. * Please see the latest marine forecasts for more detailed information. PRECAUTIONARY/PREPAREDNESS ACTIONS Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. $$
020 WHUS73 KAPX 202118 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 418 PM EST Wed Dec 20 2017 LSZ321-202230- /O.CAN.KAPX.SC.Y.0111.000000T0000Z-171220T2300Z/ Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- 418 PM EST Wed Dec 20 2017 ...SMALL CRAFT ADVISORY IS CANCELLED... The National Weather Service in Gaylord has cancelled the Small Craft Advisory. $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Dec 20, 3:26 AM EST, 1 hour 13 minutes earlier.
Area forecast discussion, Dec 20, 3:26 AM EST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
326 AM EST Wed Dec 20 2017
.NEAR TERM...(Today through Tonight)
Issued at 326 AM EST Wed Dec 20 2017
...Light snowfall through tonight...
High Impact Weather Potential...Minimal in the short term.
Pattern Synopsis/Forecast...Broad long wave troughing remains
across most of NOAM with the long wave trough axis centered
through 70W. Short wave impulse is exiting through the eastern
lakes region into New England while low amplitude ridging is just
upstream through the plains. Second pseudo cut-off short wave is
migrating through the central-southern plains and not expected to
be a player for us. At the surface...cold front has slipped
through northern Michigan overnight with noticeably colder air
overspreading the region. As anticipated...lake effect snow
showers are fairly widespread across northern Michigan this
morning with the most vigorous snow showers occurring off Superior
into eastern upper Michigan with the longer fetch. Shallower
moisture and less favorable lake effect conditions south of the
bridge have resulted in lighter snow showers.
Primary Forecast Concerns...are minimal through tonight. Broad
surface low across eastern Canada will migrate further east
today...easing NW cyclonic flow through the western Great Lakes
and allowing surface high pressure to build overhead by evening.
Ongoing lake snow showers will diminish through the day as we lose
what better synoptic moisture we do have and as high pressure/lowering
inversion heights/weaker flow develop. That said...I will keep
some light snow showers/flurries/minimal accumulations going
through the afternoon and evening given the remaining shallow low
level over-lake instability. Current advisory for Chippewa county
is set to expire at 7 am which is probably fine. There are some
better snow showers still impacting that area very early this
morning...so I'll probably just keep the advisory going through
it's scheduled expiration.
Tonight...Lingering light lake snow showers/flurries will be
around this evening. Meanwhile...warm advection forcing spreads
from the northern Plains into the northern Great Lakes which will
spread thicker mid and high cloud cover into the region...especially
overnight. Already seeing evidence of this on national radar plot
with a band of light precip radar returns across the northern
Plains. Wedge of mid level dry air across the region early on will
probably delay the onset of light synoptic snowfall until the
overnight hours...and then primarily across the northern/
northwestern part of the CWA where stronger forcing and faster top
down saturation is anticipated. Also...increasing forcing/larger
scale moisture may reinvigorate lingering lake snow showers/flurries
on Lake Michigan. But all told...only light snow accumulations are
anticipated...through tonight anyway...with perhaps up to an inch
in eastern upper Michigan tapering off south of the bridge.
&&
.SHORT TERM...(Thursday through Friday)
Issued at 326 AM EST Wed Dec 20 2017
...Snow moving in...
High Impact Weather Potential: Accumulating snowfall expected
through the period.
Primary Forecast Concerns/Challenges: Snowfall amounts.
Another day, another set of different solutions. Models now have a
much more strung out and weaker system. This isn't to say that there
won't be impacts but as of now it doesn't look like it will end up
being the prolific snow producer that it looked like it might be
last night. The overall expectation is for a fairly long period of
light to possibly moderate snow at times...perhaps leading to 48
hour totals in the 4 to 6 inch range. This would be squarely in
advisory territory (if that) so no watch will be forthcoming. So
with steady isentropic upglide (I290K) in combination with a
possible deformation axis sliding over the region the steadiest snow
is likely to be Thursday afternoon. Lighter snow is expected
Thursday morning and again Thursday night into early Friday.
Mid/upper level moisture strip out on Friday so snow should tapper
off or even mix in with a little drizzle or freezing drizzle.
&&
.LONG TERM...(Friday night through Tuesday)
Issued at 326 AM EST Wed Dec 20 2017
...Cold then really cold with lake effect/enhanced snow at times...
As weak surface low pressure moves by to the southeast, more mainly
light snow may spread back north into the region Friday night
(models differ on this with the gfs the most bullish for this to
happen). The GFS then has lingering moisture along with a northern
stream short wave moving through Saturday (while other models
don't). Regardless, progressively colder air will increase over lake
instability and start up the lake effect snow machine Saturday.
Colder air continues to steadily advect into the region over a
prolonged period so lake effect snow is expected well into next
week. Daytime highs may struggle to reach into the teens above
zero in some spots early next week. All of northern Michigan should
have a white Christmas at least!
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1125 PM EST Tue Dec 19 2017
Lake clouds and light snow showers and flurries continue to
develop off Lake Michigan as colder air filters into the region
via gusty winds shifting from west to NW. It's still looking like
the low levels remain dry for elevated cloud bases prevailing at
low end VFR. Maybe brief MVFR due to light snow showers at times,
but the better snow will reside between TVC/PLN. There are hints
of the inversion lowering for MVFR CIGS for Wednesday into
Wednesday night, and have introduced at least a period of MVFR at
all airports. Snow showers will definitely be weakening, then
diminishing late tonight through Wednesday as the moisture
becomes even more shallow. Gusty winds become lighter overnight
into Wednesday.
&&
.MARINE...
Issued at 326 AM EST Wed Dec 20 2017
Gale force wind gusts will persist through early morning...before
winds diminish rather quickly through the day. Extended period of
sub-headline winds/waves anticipated through the end of the week.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY until 7 AM EST this morning for MIZ008.
LH...GALE WARNING until 7 AM EST this morning for LHZ345>349.
LM...GALE WARNING until 7 AM EST this morning for LMZ323-341-342-
344>346.
LS...GALE WARNING until 7 AM EST this morning for LSZ321-322.
&&
NEAR TERM...BA
SHORT TERM...AS
LONG TERM...AS
AVIATION...SMD
MARINE...BAHazardous weather outlook, Dec 20, 3:22 AM EST, 1 hour 17 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 322 AM EST Wed Dec 20 2017 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-211100- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa- Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim- Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford- Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Gladwin-Arenac- 322 AM EST Wed Dec 20 2017 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...Today and tonight. Lake effect snow showers will continue in primarily northern Chippewa county early this morning. The snow, along with gusty winds, will result in some blowing and drifting snow and areas of reduced visibility. Please see the latest winter weather advisory for additional details. Gale force wind gusts will impact the northern Michigan nearshore waters early this morning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Widespread accumulating snow is expected to develop across eastern Upper and northern Lower Michigan Thursday...and continue into Thursday night before tapering off Friday. Some freezing drizzle may occur Friday as well. Impacts to travel are expected. Accumulating lake effect snow showers will likely impact travel in the Lake Superior and Lake Michigan snowbelts Saturday through Tuesday. Very cold air will overspread the Great Lakes starting Christmas Eve...with below zero wind chills likely through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report snowfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord
Nearby
Small Craft Advisories in Michigan, 2017Every small craft advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.